The fear that follows.

Generally, I try not to read too much information when it comes to aortic dissection in Marfan Syndrome. It scares me too much because it reminds me that it does happen and that it can be fatal, and I don’t want to die. I know that the odds are generally in my favor, it’s not like having MFS is a death sentence anymore but I’ve heard some very real horror stories and I don’t live in a good area with a hospital that could quickly save my life in such a case. When I read about the life saving surgery and the fact that it can leave one paralyzed, or that it can cause heart attack or stroke, I can’t help but be terrified and feel reminded that survival life is never a given.

I also have a hard time entrusting something as important as my life to another person (doctors). There’s always a fear and a possibility that mistakes are being made in one’s care, after all, they are only human and there’s good and bad ones in the medical community just like everywhere else.

The reason that this is on my mind is because I’m considering going off of the beta blockers. I would think that it’s okay because it was my own initiative that got me on them in the first place (my heart rate was becoming increasingly high, not good for someone with MFS, beta blockers slow the heart down) but I’m trying to do all of the research that I can before making that decision. I’ve been on them for a little over 4(?) months now and I think that they’re the cause of my unbearable exhaustion and sleepiness. I have to nap multiple times a day now, sometimes even only 30 minutes or so after waking up in the first place. When I’m not sleeping I seriously wish that I was. The odd thing is that I still get insomnia a lot. I’ll be so tired that I can’t keep my eyes open during the day but when I do try to sleep I still can’t a lot of the time. My exercise tolerance has also decreased in a huge way. Getting my heart rate up to 100 takes as much effort now as getting it up to 160+ did before. In the end I guess that doesn’t really matter, I’m supposed to keep it 100 and under when exercising anyways to protect my heart. It’s kind of depressing but necessary. 

Since starting them sometimes I’ve caught my resting heart rate as low as 48. I haven’t panicked about it or gone to the hospital. mostly because usually when that happens I don’t feel much worse than compared to usual. Generally my pulse has been at around the mid to low 60s, sometimes the high 50s. 

Anyways, I’m nervous that were I to go off of them that it would be a huge and possibly dangerous mistake. I’d feel better about it if my next echocardiogram/cardiologist appointment wasn’t so far away still (April). From what I do know, with my aortic root size, it should be fine (as long as my resting heart rate doesn’t go back to being way too high), but I need to be sure. Talking to my gp about it seems pointless because she knows less than I do about the subject, she even forgot why we decided to start them in the first place (she thought it was high blood pressure when mine’s always been low), I could call the cardiologist but I haven’t met him yet (he’s my new adult one instead of my children’s hospital one) so I don’t know if he could make an accurate decision before our appointment.

If anyone has an opinion or more information on this subject I’d be happy to hear what you have to say, if you’d like to email me at katie.robertson@live.ca or comment here I’d really appreciate it!

11 thoughts on “The fear that follows.

  1. I hope you’re able to get answers soon, maybe talking to a pharmacist would help? They may be able to at least give you some details on timelines or when/how it would be best to stop.

    My second piece of advice would be to check out healthtap.com and enter as much detail as you can and see what those docs have to say. If it’s possible, you could try to move your appointment up, too. I just hope whatever you decide is the right thing, and I hope you find someone who can help!

    Like

  2. Ms.Katie it’s Benjamin and I couldn’t agree more with what Ed wrote. Talk to your GP about what your options are. Their are many options as far as beta blockers are concerned and funding the right one is kinda like finding the right dance partner, some times you have to try a couple before you find the right one. So choose slowly, be careful
    There are many who want you around for a long time.
    Be well my friend.
    Ben.

    Like

  3. Hi Katie,

    I last wrote a comment when you were thinking about going on the beta blockers. As a brief refresh – I’ve been on one or another for the past 25 years (I’m 35 now) and have had three open heart surgeries. I have Loeys-Dietz, but was diagnosed as Marfan until age 27.

    I think you should tlak to someone (GP, cardiologist, ?) about lowering your dose of beta blockers before going off of them altogether. You might also want to ask about a calcium chennel blocker – same benefit for Marfan patients that some people tolerate a lot better than the beta blockers.

    I’ve gone through four or five different beta blockers over the years, some made life hell, some i barely noticed. Each medication is different for every person. Don’t discount all beta blockers just because the one you’re on right now blows goats. I think it’s best for connective tissue folks for whom the aorta is in play to be on something – either a beta blocker, a calcium channel blocker, or what’s becoming even more commonly prescribed in the US, Losartan.

    I take both Losartan and Metoprolol – fairly high doses of both at that, but I don’t have the energy problems you describe from your beta blockers. Point being, either talk to the docs about cutting the dose of your current medication, or ask about trying a different beta blocker or perhaps a calciium channel blocker.

    Best wishes,
    Ed

    Like

    • Thank you so much for your input again!! I am considering asking about a calcium channel blocker and am doing my research on them. I’d like to talk to my new cardiologist about Losartan when I see him this April and see what his opinion of it is. My old cardiologist started off by advocating it’s wonders but ended up taking an “it’s nothing special” stance. Though, I’ve mainly heard good things about it. May I ask the purpose of combining it with a beta blocker instead of using it alone, are there added benefits to this?
      I’m glad to be getting a new cardiologist, my former one had given me the “go ahead” to get my heart rate up to 180 when exercising which I later found out is absolutely not safe or okay in someone with MFS. That doesn’t inspire a lot of confidence.
      Anyways, thanks again for your response, I really do appreciate it!!

      Like

      • Hi Katie,

        Glad I can be of some use in your decision making.

        The reason I’m on both is that I need both to keep my heart running (relatively) normally. I have a serious arrhythmia issue that the beta blocker works on and the losartan is protecting my aorta and other arteries from aneurysms. Most people will find the losartan sufficient at protecting the aorta, but if your heart races too much you may need a secondary medication as well.

        I can’t speak highly enough of the benefits of being on losartan. It really is turning out to be something very special for those with MFS or LDS. My doctors at Johns Hopkins are fairly convinced that the losartan has not only helped prevent further dilation of some of my nine aneurysms, it has actually healed at least two of them – as in the arteries in question are back to normal size. Of course, no one can promise such benefits to anyone else, but it has shown amazing success in preventing further growth of aneurysms in a wide variety of patients, young and old.

        I wish for you that you could see your new cardiologist sooner than April. These concerns of yours about your energy level defintely have merit and need to be addressed. Yet, I remain in my belief that stopping cold turkey is not the solution when changing dosages or trying something else might provide similar benefits, without the serious side effects.

        Ed

        Like

        • Thanks again!
          I had started lowering my dose (I never quit medications cold turkey). For now I’m sticking to what was half of my regular dose, until I can get in to see my doctor. Then I’ll ask her about a different beta blocker or calcium channel blocker. Then at my cardiologist appointment in April I’ll ask him about maybe starting Losartan,
          Thanks again for your helpfulness and information!

          Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s